Heroin Withdrawal Symptoms

Using heroin on a daily basis for more than a couple of weeks causes a physical dependency — and once physically dependent, a person needs heroin on a regular basis simply to avoid feelings of withdrawal.

Mild symptoms of heroin withdrawal can begin just hours after a last dose and can become progressively more severe until heroin is again used.

The severity of the withdrawal symptoms imprisons heroin addicts in a life of constant need and sometimes desperation, and the fear of detox pains ensures the longevity of the addiction. Thankfully, heroin addicts can now participate in opiate substitution programs (such as Suboxone or methadone), which are medically assisted forms of addiction treatment that eliminate painful withdrawal symptoms.

Heroin Withdrawal Symptoms

Symptoms of heroin withdrawal include the following:

  • Drug craving
  • Anxiety
  • Depression
  • Mood swings
  • Abdominal pain
  • Nausea
  • Vomiting
  • Runny nose
  • Diarrhea
  • Hot and cold spells
  • Enlarged pupils
  • Persistent awning
  • Leg restlessness and spasms
  • Sweating
  • Goosebumps

Symptoms begin as quickly as 6 hours after a last dose of heroin and peak within two to three days. Intense symptoms of heroin withdrawal usually subside within five to seven days, but some symptoms — such as depression and fatigue — can continue for months.